Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Pain, Tingling, Numbness In Left Hand and Fingers
Oct 22, 2006

I am 69 years old and was diagnosed with HIV in 1987. I started HIV meds (AZT and ddC) in July 1992 and began the 3-drug treatment with Crixivan in June 1996. I have remained continuously on Crixivan but have changed the other two drugs several times in response to falling CD4 counts and side effects. I now take Crixivan, Viread, and Epivir. The last change occurred in December 2001 when I added Viread and dropped d4T in an effort to slow down my facial wasting. I have an undetectable viral load and a stable CD4 count that varies between 500 and 600. My doctor does HIV and non HIV blood-work quarterly and the markers are almost always either within the reference ranges or stable at points slightly outside of the refererence ranges, with the exception of my white blood count that in consistently low between 2400 and 3000. (My glucose levels and kidney functions are normal.)

MY PROBLEM: Slowly over the past several years, I have developed a problem with the middle fingers of my left hand locking in a closed position into my palm. This usually happened during sleep overnight, requiring me to force open the fingers upon arising with a little pain or popping sensation. Then a mild tingling and numbness in the two finger tips begin to mix in sporadically but disappear in a short time. I have had no symptoms on my right hand and no pain, numbness or tingling in my feet.

Over the past several months, both the finger-locking and tingling/numbness in my left hand began occurring much more frequently and lasting longer--the symptoms are now present more often than not. In addition, I am now feeling a mild tingling/numbness in the tip of my baby-finger, and feeling pain in the joint on my palm where the index finger connects to the palm. I first thought of HIV-related peripheral neuropathy. But from other information I have read on The Bodys website, neuropathy is usually symmetrical.

I have not discussed this with my doctor because, up to now, the symptoms have been sporadic and mild. Further, over the years, the doctor has told me that he cannot keep up with the latest in HIV treatment and the need, if any, to switch around my HIV meds, and has obliquely suggested that I try to find a younger more knowledgeable doctor. I have not done this because I seemed to have been doing fairly welljust an occasional problem here and there. However, at my last office visit, the doctor said that he is thinking about retiring and wanted to give me a heads-up. He said that I could continue with his group practice for my non-HIV care but that I would need to look outside of that practice for my HIV care.

So now that I have to get off the dime and start looking for a new doctor (or doctors), here are my questions:

1. Do you know of any HIV specialists in private practice in-or around my area of Columbia (Howard County) Maryland? (The Moore Clinic at Johns Hopkins Hospital in Baltimore has proven very difficult for me to get to-and-from on a routine basis and, being alone, there is no one I can call upon except perhaps in an emergency.)

2. If you know of no HIV specialists near me, do you know of any infectious-diseases specialists near me that might have some knowledge of HIV treatment and medications?

3. If the problems on my right hand may not be HIV-related, can you tell me what kind of medical specialization I should seek? The finger-locking and joint pain suggests arthritis to me but the tingling and numbness suggests neuropathy even though it only affects my left hand.

I would also greatly appreciate any other information or suggestions you could give me. Thanks in advance.

Response from Dr. Pierone

It sounds like you have arthritic and tendonitis symptoms of you left hand. Inflammation can produce some compression of the nerves to your fingers which account for the nerve associated symptoms. You are correct that drug related peripheral neuropathy almost always involves both sides of the body and tends to involve the feet.

With regard to a new provider to take the place of your retiring doctor you might have some luck with the American Academy of HIV Medicine website. They have a feature on the front page which allows one to search for an HIV or ID specialist by region.

Best of luck to you!



Previous
Concerns about long time Stavudine use in a child
Next
Is STI advisable now?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement